Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Paducah, KY

June 18, 20175 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 18, 2017, 5:12 PM CDT for 5 counties in Kentucky. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 5:12 PM CDT (22:12 UTC)
Expired
Jun 18, 2017, 9:15 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Ballard County, KY, Graves County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 16 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:30 PM CDTFLASH FLOODLone Oak, KYWATER OVER KIMBERLY DRIVE...ALSO DITCHES NEAR BANKFUL ALONG NORTH FRIENDSHIP ROAD IN LONE OAK.
Jun 18, 5:35 PM CDTFLASH FLOODReidland, KYWATER OVER A PORTION OF CANTERBURY DRIVE IN REIDLAND.
Jun 18, 5:39 PM CDTFLASH FLOODReidland, KYWATER FLOWING OVER CALVERT DRIVE NEAR HIGHWAY 62 IN REIDLAND.
Jun 18, 6:22 PM CDTHEAVY RAIN 4.23Lone Oak, KYMEASUREMENT IS DAILY RAINFALL TOTAL. 3.71 INCHES OF THAT FELL SINCE 330 PM.
Jun 18, 6:27 PM CDTHEAVY RAIN 3.89Lone Oak, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS53 KPAH 182212
FFWPAH
KYC007-083-139-145-157-190215-
/O.NEW.KPAH.FF.W.0035.170618T2212Z-170619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
512 PM CDT SUN JUN 18 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Livingston County in western Kentucky...
  Western Marshall County in western Kentucky...
  McCracken County in western Kentucky...
  Southeastern Ballard County in western Kentucky...
  Northeastern Graves County in western Kentucky...

* Until 915 PM CDT

* At 511 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches or more of 
  rain have already fallen. Some roads are likely water covered, and 
  the threat for flash flooding is expected to increase through 600 
  PM.

* Some locations that will experience flooding include...
  Paducah, Benton, Calvert City, La Center, Reidland, Lone Oak,
  Massac, Hendron, Ledbetter, Woodlawn-Oakdale, West Paducah,
  Lovelaceville, Kevil, Blandville and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3689 8858 3695 8882 3692 8901 3693 8902
      3708 8900 3711 8860 3708 8857 3707 8850
      3707 8846 3710 8841 3705 8841 3680 8832
      3680 8849

$$

CN
2 follow-up statements
781 
WGUS73 KPAH 182303
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
603 PM CDT SUN JUN 18 2017

KYC007-083-139-145-157-190215-
/O.CON.KPAH.FF.W.0035.000000T0000Z-170619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston KY-Marshall KY-McCracken KY-Ballard KY-Graves KY-
603 PM CDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN LIVINGSTON...WESTERN MARSHALL...MCCRACKEN...SOUTHEASTERN
BALLARD AND NORTHEASTERN GRAVES COUNTIES...

At 558 PM CDT, trained weather spotters and local media reported 
flash flooding in several locations from around Lone Oak to 
Reidland. Three or more inches of rain have already fallen. Flash 
flooding is already occurring across several roads across the 
southern part of McCracken County.

The rains will continue to decrease through 630 PM. However, the 
threat for rushing water over roads will persist beyond the rains 
letting up. Some roads will remain water covered through dark. The 
dangers of flooding become higher at night. That happened last night 
in northwest Calloway county. When it turned dark, two water rescues 
had to be performed. Do NOT drive across a water covered road.

Some locations that will experience flooding include...
Paducah, Benton, Calvert City, La Center, Reidland, Lone Oak, Massac,
Hendron, Ledbetter, Woodlawn-Oakdale, West Paducah, Lovelaceville,
Kevil, Blandville and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3689 8858 3695 8882 3692 8901 3693 8902
      3708 8900 3711 8860 3708 8857 3707 8850
      3707 8846 3710 8841 3705 8841 3680 8832
      3680 8849

$$

CN
365 
WGUS73 KPAH 190152
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
852 PM CDT SUN JUN 18 2017

KYC007-083-139-145-157-190215-
/O.CON.KPAH.FF.W.0035.000000T0000Z-170619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston KY-Marshall KY-McCracken KY-Ballard KY-Graves KY-
852 PM CDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN LIVINGSTON...WESTERN MARSHALL...MCCRACKEN...SOUTHEASTERN
BALLARD AND NORTHEASTERN GRAVES COUNTIES...

At 849 PM CDT, showers and storms were well east of the warning 
area. The Flash Flood Warning will be allowed to expire at 915 PM. 
Even though the heavy rains have ended, remain alert for road 
closures. Do not drive across a water covered road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3689 8858 3695 8882 3692 8901 3693 8902
      3708 8900 3711 8860 3708 8857 3707 8850
      3707 8846 3710 8841 3705 8841 3680 8832
      3680 8849

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:46 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 18, 2:46 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CDT Sun Jun 18 2017

.SHORT TERM...(Tonight through Monday)
Issued at 245 PM CDT Sun Jun 18 2017

Fairly quiet conditions as of 2pm, after morning convection moved
through. Atmosphere is trying to recharge though and currently do
have some storms firing up in New Madrid County and IR satellite
shows rapidly cooling cloud tops in the MO bootheel. Most of the
activity is located to our south in AR and TN so far. Still
expecting an uptick in convection over the next several hours as
the front moves southeast with plenty of moisture and instability
present closer to our southern border. Slight risk of severe
weather remains mainly from MO bootheel across west KY,
particularly closer to the TN border. Dewpoints have pooled into
the mid to upper 70s from Carbondale IL southward into northeast
AR and northwest TN. Sfc CAPE's have exceeded 3500 j/kg nudging
into New Madrid County. Overall the better severe risk will be
located south of our area late this afternoon and evening.

Convective coverage should wane and push east through the evening
hours with much of the area dry by midnight. May be some showers
lingering close to the TN border and southern Pennyrile region of
west KY through the night and into part of the morning tomorrow.

Drier air will be working in with dewpoints falling into the upper
50s to lower 60s by Monday afternoon. After morning temperatures
in the low to mid 60s, sunshine will boost afternoon readings into
the low to mid 80s. Overall a very nice day for mid June!

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jun 18 2017

With the mean trough axis expected to be east of the WFO PAH
forecast area late Monday and Monday night, ridging, northwest flow
aloft and confluent flow below will dominate the region through late
Wednesday. This will lead to drier air with diurnal temperature
ranges between 25 and 30 degrees likely through midweek with good
insolation each day.

The low circulation being monitored in the Gulf of Mexico is
forecast by the medium range guidance to drift northwest toward
Southeast Texas by Thursday. The ECMWF and Canadian guidance are
still preferred and were utilized in the extended forecast process
with the initialized regionally model blend guidance.

By 12z Thursday, the signal still persists for the WFO PAH forecast
to be situated along the base of faster westerlies in a zonal flow,
with a cyclonic circulation in the Lower Mississippi Valley.

There continues to be some variability as to the location and
intensity of the Gulf of Mexico low and moisture trajectory into the
Lower Mississippi Valley late in the week. This will impact the
moisture transport into the Ohio Valley, as the baroclinic zone
tightens along the base of the westerlies over the WFO PAH forecast
area. Depending on the trajectory of the low in the lower
Mississippi Valley and the stretching/deformation involved,
scattered convection within the base of the westerlies is expected
from Friday into Saturday. The forecast signal for convective
activity on Friday has been consistent, but the ending time on
Saturday may change depending on the movement of the Lower
Mississippi Valley low and the sharpening of the westerly flow
across the WFO PAH forecast area. Dry weather should return on
Sunday.

At this time, forecast confidence is running greater than 50 percent
for the convective activity on Friday.

&&

.AVIATION...
Issued at 1232 PM CDT Sun Jun 18 2017

VFR conditions will remain predominant this afternoon and a few
shra/tsra will linger/redevelop through 00z with passage of a cold
front. Coverage is expected to be widely scattered at this point,
with brief MVFR conditions possible with any precip that goes
over TAF sites. Behind the front, VFR conditions expected except
for some MVFR fog possible at all sites between 06z and 13z. Winds
will be from the west to northwest around 5 kts, becoming light
overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...Smith
AVIATION...RST
Hazardous weather outlook, Jun 18, 3:04 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 PM CDT Sun Jun 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-192015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 PM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible, mainly across southern
portions of southeast Missouri and into western Kentucky and far
southern Illinois late this afternoon and evening. A few
thunderstorms may become strong to severe with damaging winds and
large hail. Locally heavy rainfall and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are forecast late Thursday
night into early Saturday over part or all of the outlook area. A
few storms may approach severe limits during the afternoon and
evening. Heavy rainfall, frequent lightning, and isolated damaging
wind gusts will be possible with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far southeast Missouri into west
Kentucky late this afternoon and early evening.

In the hours before

Local storm report, Jun 18, 12:08 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     3 S WAYNE CITY          38.31N 88.59W
06/18/2017                   WAYNE              IL   TRAINED SPOTTER

            TREE SNAPPED AND SEVERAL LIMBS DOWN

&&

SP
Local storm report, Jun 18, 4:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND DMG     1 E MARSTON             36.52N 89.59W
06/18/2017                   NEW MADRID         MO   LAW ENFORCEMENT

            SIGN BLOWN OVER AT PILOT TRUCK STOP AT EXIT 40 ON
            INTERSTATE 55. SEMI-TRACTOR TRAILER BLOWN OVER ON ITS
            SIDE ON EXIT RAMP AT SAME LOCATION. REPORT RELAY BY
            KVFS-TV CHANNEL 12 FROM NEW MADRID COUNTY SHERIFFS
            DEPARTMENT.

&&

KEVINS
Local storm report, Jun 18, 4:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TSTM WND DMG     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017                   MARSHALL           KY   NWS STORM SURVEY

            AN ESTIMATED 85 MPH MICROBURST, WITH A PATH LENGTH OF 3
            MILES AND MAXIMUM PATH WIDTH OF 400 YARDS, STARTED
            APPROXIMATELY 1.25 MILES WEST OF DRAFFENVILLE, KY NEAR
            FOUST SLEDD ROAD AND ENDED 1.75 MILES OF THE NORTHWEST
            SECTION OF DRAFFENVILLE, JUST EAST OF CYPRESS ROAD.
            DAMAGE DETAIL WILL BE PROVIDED IN ANOTHER STORM REPORT.

0917 AM     TSTM WND DMG     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017                   MARSHALL           KY   NWS STORM SURVEY

            A NWS SURVEYED MICROBURST. A GARAGE WAS BLOWN OFF ITS
            FOUNDATION. A ROOF COVERING BETWEEN THE GARAGE AND THE
            HOUSE COLLAPSED. AN ADJACENT HOUSE HAD SIDING AND
            EXTERIOR COVERING BLOWN OUT AT ONE END. A CAR HAD A REAR
            WINDOW BROKEN. SIX OR MORE HOMES LOST SOME SHINGLES OR
            OTHER LIGHT EXTERIOR DAMAGE. TWO OR MORE GARAGESHAD
            PARTIAL LOSS OF ROOF.SIDING. A BOAT DOCK BUSINESS SOME
            DAMAGE. SEVERAL TREE UPROOTED AND NUMEROUS BROKEN LIMBS
            FROM DOZENS OF TREES.

0917 AM     TSTM WND GST     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017  E85.00 MPH       MARSHALL           KY   NWS STORM SURVEY

            NWS STORM SURVEY WIND ESTIMATE FOR MICROBURST.

0920 AM     TSTM WND DMG     4 N BENTON              36.91N 88.36W
06/18/2017                   MARSHALL           KY   PUBLIC

            TREES UPROOTED AND NUMEROUS TREE LIMBS DOWN.

0925 AM     TSTM WND GST     4 N BENTON              36.91N 88.36W
06/18/2017  M56.00 MPH       MARSHALL           KY   MESONET

            REPORTED AT KY MESONET STATION

1004 AM     TSTM WND DMG     1 E MARSTON             36.52N 89.59W
06/18/2017                   NEW MADRID         MO   LAW ENFORCEMENT

            SIGN BLOWN OVER AT PILOT TRUCK STOP AT EXIT 40 ON
            INTERSTATE 55. SEMI-TRACTOR TRAILER BLOWN OVER ON ITS
            SIDE ON EXIT RAMP AT SAME LOCATION. REPORT RELAY BY
            KVFS-TV CHANNEL 12 FROM NEW MADRID COUNTY SHERIFFS
            DEPARTMENT.

&&

KEVINS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:49 AM CDTSpecial Weather StatementPAHHenderson, Union41 min
Jun 18, 4:30 AM CDTSpecial Weather StatementPAHDaviess, Henderson45 min
Jun 18, 8:36 AM CDTSpecial Weather StatementPAHMcCracken39 min
Jun 18, 9:07 AM CDTSpecial Weather StatementPAHGraves, Livingston, Marshall38 min
Jun 18, 9:38 AM CDTSpecial Weather StatementPAHCaldwell, Lyon, Trigg52 min
Jun 18, 9:59 AM CDTSevere Thunderstorm WarningPAHFulton19 min
Jun 18, 4:34 PM CDTAreal Flood AdvisoryPAHBallard, McCracken3 hr
Jun 18, 5:40 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Marshall4 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.